A small number of teenagers and young adults who received COVID-19 vaccines suffered heart inflammation afterwards, a US Centers for Disease Control and Prevention (CDC) advisory group announced.
The CDC had received several reports which stated that some teenagers and young adults, primarily male, developed myocarditis, with the heart muscle becoming inflamed, after having the second dose of one of the mRNA vaccines, made by Moderna and Pfizer-BioNTech.
Myocarditis is a condition can be caused by a number of viruses and one that usually disappears without complications.
Although the agency yet to determine whether the vaccine caused the heart condition, they have urged doctors and clinicians to be aware of any unusual heart symptoms after administering the vaccine.
Dr. Celine Gounder, a specialist in infectious diseases at Bellevue Hospital Centre in New York, believes that it is unlikely that the COVID-19 vaccine is driving the cases of myocarditis.
“It may simply be a coincidence that some people are developing myocarditis after vaccination,” she said.
“It’s more likely for something like that to happen by chance, because so many people are getting vaccinated right now.”
Myocarditis in young people
Right now, the number of cases of myocarditis reported after vaccination is not greater than the amount normally seen in young people.
Dr. Amesh Adalja, senior scholar at the John Hopkins Centre for Health Security, said that there is a link between vaccines in general and myocarditis, but that the benefits of getting the vaccine and being inoculated against COVID-19, outweigh the risks by some distance.
“Vaccines are going to unequivocally be much more beneficial outweighing this very low, if conclusively established, risk.”
The data is yet to conclusively prove whether the vaccine caused the heart condition, but with more data soon to be released, the picture is set to soon become clearer.